Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Solid $ k$-varieties and Henselian fields


Author: Gustave Efroymson
Journal: Trans. Amer. Math. Soc. 170 (1972), 187-195
MSC: Primary 14G20; Secondary 13J15
MathSciNet review: 0318159
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ k$ be a field with a nontrivial absolute value. Define property $ ( \ast )$ for $ k$: Given any polynomial $ f(x)$ in $ k[x]$ with a simple root $ \alpha $ in $ k$; then if $ g(x)$ is a polynomial near enough to $ f(x),g(x)$ has a simple root $ \beta $ near $ \alpha $. A characterization of fields with property $ ( \ast )$ is given. If $ Y$ is an affine $ k$-variety, $ Y \subset {\bar k^{(n)}}$, define $ {Y_k} = Y \cap {k^{(n)}}$. Define $ Y$ to be solid if $ I(Y) = I({Y_k})$ in $ k[{x_1}, \cdots ,{x_n}]$. If $ \pi :Y \to {\bar k^d}$ is a projection induced by Noether normalization, and if $ k$ has property $ ( \ast )$, then $ Y$ is a solid $ k$-variety if and only if $ \pi ({Y_k})$ contains a sphere in $ {k^d}$. Using this characterization of solid $ k$-varieties and Bertini's theorem, a dimension theorem is proven.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14G20, 13J15

Retrieve articles in all journals with MSC: 14G20, 13J15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1972-0318159-0
PII: S 0002-9947(1972)0318159-0
Keywords: Henselian field, absolute value, $ k$-variety, real closed field, Noether normalization, dimension theorem
Article copyright: © Copyright 1972 American Mathematical Society